COVID-19 vaccine-related positive lymph nodes (LNs) are observed with the use of fluorine 18 (18F) fluorodeoxyglucose (FDG) positron emission tomography/computed tomography (PET/CT) and with 18F-fluorocholine PET/CT and gallium 68 (68Ga) prostate-specific membrane antigen (PSMA)-11 PET/CT, according to a study published in the July issue of Clinical Nuclear Medicine.
Loic Ah-Thiane, MD, from the ICO René Gauducheau in Saint-Herblain, France, and colleagues examined the incidence of vaccine-related LNs and their characteristics after COVID-19 vaccination on PET/CT. All consecutive patients undergoing whole-body PET/CT for any indication using a radiopharmaceutical different from 18F-FDG between February and July 2021 were eligible for inclusion if they had received one or more dose of the COVID-19 vaccine. The cohort included 226 patients: 120 underwent 18F-fluorocholine PET/CT, 79 underwent 68Ga-PSMA-11 PET/CT, six underwent 18F-fluorodopa (FDOPA) PET/CT, and 21 underwent 68Ga-edotreotide (DOTATOC) PET/CT.
The researchers found that the incidence of positive vaccine-related axillary and supraclavicular LNs was 42.5% and 12.7% on 18F-fluorocholine PET/CT and 68Ga-PSMA-11 PET/CT, respectively. No vaccine-related lymphadenopathy was seen for patients undergoing 18F-FDOPA PET/CT or 68Ga-DOTATOC PET/CT. There was a significant association observed for vaccine-related LNs with the nature of the radiopharmaceutical, with the number of vaccine doses received, with a short delay between vaccination and PET/CT, and with a higher prostate-specific antigen level for patients with prostate cancer; no associations were seen for age or vaccine type. In 85% of the cases, the vaccine-related nodes appeared in the 30 days after vaccination and were limited in size and uptake.
“Understanding these pitfalls, combined with particularities in vaccine data, such as vaccination date and vaccination side, seems essential regarding the current pandemic context and the recent vaccine recommendations in elderly patients, to avoid misinterpreting images and adopting incorrect patient therapeutic protocols,” the authors concluded.